Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 175, NWS Midland/Odessa, TX

November 12, 1998Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 12, 1998, 5:46 PM CST for Brewster County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 1998, 5:46 PM CST (23:46 UTC)
Expired
Nov 12, 1998, 6:20 PM CST
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1998-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1998-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS1 KMAF 122348 RRA
SVRMAF
TXC043-130020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
546 PM CST THU NOV 12 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BREWSTER COUNTY IN WESTERN TEXAS

* UNTIL 620 PM CST

* AT 543 PM CST... MIDLAND DOPPLER RADAR DETECTED A SEVERE
  THUNDERSTORM 27 MILES SOUTH OF ALPINE OR 22 MILES SOUTH OF PAISANO
  PASS... MOVING NORTH AT 20 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS...BUT WILL AFFECT
MOTORISTS ALONG HIGHWAY 118 AFTER 600 PM CST.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY.  GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

JD/RSB/RJN


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 2:30 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Nov 12, 2:30 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
230 PM CST THU NOV 12 1998

A CHANCE OF RNFL STILL IN THE FCST. VISIBLE STLT ANIMATION INDICATED
A LINE OF LOW CLOUDS EXTDG FROM P07...TO ODESSA...TO EAST OF HOB...
TO AROUND LBB. SCT RA/TSRA WERE NOTED FROM EXTRM ERN TERRELL CNTY TO
THE CONCHO VALLEY.

FCST MODELS START OUT FINE AND WERE IN GOOD AGREEMENT. THE UPPER LOW
NOTED OVER SRN ARIZONA WILL SLOWLY MOVE ESE TO SOUTH OF THE BIG BEND
BY TMRW EVENING. THE ETA/AVN WERE MORE IN AGREEMENT THIS GO AROUND
AND MORE FOLLOWED. RNFL THAT DOES DVLP WILL OVERSPREAD THE REGION AS
THE SFC WINDS CONTINUE TO BACK TO AN NE-E DIRECTION. WITH CAA NOTED
AT 5H...SCT -TRW ARE NOT OUT OF THE PICTURE...MAINLY THE SRN ZONES.
THE NGM SEEMS TO OVERDO CAA WITH -7 LIS NOTED FROM FRH DATA SAT
EVENING. AS THE UPPER LOW MOVES EAST OF THIS REGION...A DRYING TREND
CAN BE EXPECTED SAT MOST LOCALITIES. TEMPS SHUD REMAIN A BIT BELOW
FWC TEMPS...AS CAA FROM THE NORTH WILL BE SLOW TO MODERATE.

OUR AVERAGE FIRST FREEZE DAY WAS NOV 9TH. A LOOK INTO THE EXTD DOES
NOT SHOW SIGNIFICANT COOLING FROM THE NORTH INTO EARLY NEXT WEEK.
FIRST NUMBERS BELOW A BLEND OF AVN AND FWC NUMBERS.

MAF  47/55  8/6
CNM  44/55  6/5
MRF  40/58  6/5
P07  50/59  9/6

RSB/JMC/TJT

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.